Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 41, NWS Lubbock, TX

April 13, 2012Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 13, 2012, 7:11 PM CDT for Childress County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2012, 7:11 PM CDT (00:11 UTC)
Expired
Apr 13, 2012, 7:45 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 6:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5887 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS54 KLUB 140011
SVRLUB
TXC075-140045-
/O.NEW.KLUB.SV.W.0041.120414T0011Z-120414T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
711 PM CDT FRI APR 13 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHERN CHILDRESS COUNTY...OR 17 MILES EAST OF MEMPHIS...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3475 10000 3469 10000 3457 10024 3469 10041
      3475 10042 3476 10041
TIME...MOT...LOC 0011Z 229DEG 24KT 3471 10023

$$
1 follow-up statement
419 
WWUS54 KLUB 140022
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CDT FRI APR 13 2012

TXC075-140045-
/O.CON.KLUB.SV.W.0041.000000T0000Z-120414T0045Z/
CHILDRESS TX-
722 PM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHILDRESS COUNTY UNTIL 745 PM CDT...

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF DODSON...OR 21 MILES NORTH OF CHILDRESS...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CHILDRESS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3475 10000 3469 10000 3463 10013 3467 10024
      3475 10035
TIME...MOT...LOC 0022Z 243DEG 31KT 3473 10009

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:20 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 13, 6:20 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT FRI APR 13 2012

.AVIATION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED WEST OF KCDS THIS
EVENING...COINCIDING WITH THE DRYLINE. HAVE GONE AHEAD AND ADDED
-TSRA PREVAILING THROUGH THE EVENING HOURS...WITH VCTS MENTIONED
OVERNIGHT. CONVECTION HAS NOT INITIATED AS FAR SOUTH AS KLBB...AND
WILL TREND THE TAF CYCLE THAT WAY...BUT WITH A VCSH MENTIONED FOR
THIS EVENING. OVERNIGHT...FORECAST MODELS HINT AT MVFR CLOUD DECKS
DEVELOPING AT BOTH TAF SITES AS THE DRYLINE RETREATS A BIT WEST
AND THUS INDUCE INCREASING LOW LEVEL MOISTURE. ADDING A PREVAILING
AND A TEMPO AT KCDS AND KLBB RESPECTIVELY FOR THIS POSSIBILITY.
SATURDAY LATE MORNING/EARLY AFTERNOON...SOUTHWEST WIND SPEEDS WILL
INCREASE TO RATHER BREEZY/POSSIBLY WINDY CONDITIONS AND THUS A
MVFR VISIBILITY RESTRICTION FOR BLDU IS WARRANTED AT KLBB.

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT FRI APR 13 2012/

SHORT TERM...
DRYLINE HAS PUSHED ONLY SLIGHTLY FURTHER WEST SINCE MID-DAY NOW
EXTENDING FROM NEAR QUANAH TO POST.  STORMS HAVE INITIATED ACROSS
OUR EASTERN COUNTIES ALONG AND JUST EAST OF THE DRYLINE WHERE
THETA-E RIDGE EXISTS.  STORMS HAVE REMAINED BELOW SEVERE LEVELS THUS
FAR THOUGH SB CAPES REMAIN FROM 2500 TO 3000 J/KG.  WE CONTINUE TO
OBSERVE LOW LEVEL WIND FIELDS SUGGESTIVE OF MESO LOW UP ACROSS
NORTHWESTERN HALL COUNTY.  IN LINE WITH PREVIOUS THINKING...DRYLINE
HAS MADE LITTLE PROGRESS ACROSS THE PANHANDLE THROUGH NEAR THE TX/OK
STATE LINE.  ASSUMING THAT WEAK CYCLOGENESIS PERSIST IN OUR
NORTHEAST...WE SHOULD CONTINUE TO SEE SCATTERED DEVELOPMENT ACROSS
OUR SOUTHEASTERN ZONES THE REMAINDER OF THE AFTERNOON WITH SOME
POSSIBLY BECOMING SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS AND
WINDS TO 60 MPH.  INTO THE EVENING HOURS...DRYLINE IS PROGGED TO
RETREAT IN RESPONSE TO UPPER LEVEL LOW AND IT REMAINS POSSIBLE THAT
WE COULD SEE TSTM DEVELOPMENT ALONG THE FEATURE AS IT MOVES WEST
OVERNIGHT.  BY EARLY SATURDAY MORNING...STRONG PUSH BEGINS AND WILL
QUICKLY SWEEP THREAT AREA EASTWARD REPLACING CONVECTION WITH FIRE
WEATHER POTENTIAL.  SATURDAY AFTERNOON WILL BE CHARACTERIZED BY VERY
DRY AIR AND WINDY CONDITIONS WITH BLOWING DUST.  PLEASE SEE FIRE
WEATHER SECTION BELOW FOR ADDITIONAL INSIGHT.

LONG TERM...
NO SIGNIFICANT CHANGES MADE IN THE EXTENDED FORECAST. WE STILL
EXPECT A SQUALL LINE TO DEVELOP ALONG THE DRYLINE/PACIFIC-TYPE
COLD FRONT INTERSECTION AFTER MIDNIGHT...LIKELY LOCATED FROM THE
EXTREME SOUTHEAST TX PANHANDLE SOUTH-SOUTHWESTWARD ACROSS THE ERN
AND SRN ROLLING PLAINS. SOME SVR HAIL AND WIND MAY ACCOMPANY THE
STORMS...BUT THEY SHOULD QUICKLY SHIFT EAST AND SOUTH OF THE FA
BEFORE DAYBREAK SUNDAY. A WEAK COLD FRONT WILL MOVE INTO THE AREA
MONDAY AND WITH THE APPROACH OF AN UPPER-LVL SHORTWAVE...SOME
SHOWERS ARE POSSIBLE ACROSS THE PANHANDLES MON AFTN. BUT MOISTURE
WILL BE VERY LIMITED AND WE DON/T EXPECT ANY RAIN TO MAKE IT INTO
OUR NRN ZONES. TEMPERATURES WILL BE COOLER SUNDAY INTO
MONDAY...WITH HIGHS IN THE 60S AND 70S...AND LOWS MAINLY IN THE
40S...SOME 30S POSSIBLE ACROSS THE FAR SW PANHANDLE AND NW SPLNS.
TEMPS ARE LIKELY TO WARM BACK INTO THE 80S FOR WED AND THU AS NEAR
ZONAL FLOW ALOFT AND SW LOW-LVL WINDS RETURN. MOISTURE RETURN
LOOKS TO BE LIMITED DUE IN THE W-SW FLOW REGIME...BUT THE NEXT
SHOT AT TSTMS COULD BE BY THU AFTERNOON ACROSS THE ROLLING PLAINS
IF A DRYLINE DEVELOPS WHILE A LOW AMPLITUDE TROUGH SKIRTS PASSES
ACROSS THE HIGH PLAINS. A COLD FRONT IS THEN EXPECTED IN THE WAKE
OF THIS TROUGH...BUT MOISTURE AVAILABILITY LOOKS VERY IFFY FOR
PRECIP CHANCES WITH THE FROPA...HAVE CONTINUED WITH A DRY FCST FOR
NOW.

FIRE WEATHER...
SATURDAY CONTINUES TO BE TRENDING TOWARD A METEOROLOGICAL FAVORABLE
SETUP FOR CRITICAL FIRE WEATHER CONDITIONS WITH SUSTAINED 20 FOOT
WIND SPEEDS AROUND 30 MPH. MIN AFTERNOON RH VALUES WILL BE DOWN IN
THE 5 TO 10 PCT ACROSS THE WATCH AREA.  BASED ON COORDINATION WITH
TFS...HAVE ELECTED TO ISSUE FIRE WEATHER WATCH FOR SATURDAY
AFTERNOON AND EVENING.  GREENUP IS BETTER WEST OF THE I-27 CORRIDOR
WHERE RAIN HAS BEEN MORE RELEVANT THUS CONFIDENCE IN THE FIRE THREAT
IS QUESTIONABLE.  THUS...HAVE ELECTED TO SIMPLIFY THINGS AND GO WITH
A FIRE WEATHER WATCH AND ALLOW OVERNIGHT SHIFT TO NARROW THE AREA OF
FOCUS BASED ON ANY ADDITIONAL INSIGHT FROM FUEL STATUS THAT COMES
IN.

FIRE WX CONCERNS ON SUNDAY WILL LIKELY BE LIMITED TO SOUTHERN
PORTIONS OF THE SPLNS AND ROLLING PLAINS. BREEZY WEST WINDS WILL
LIKELY DEVELOP EARLY AND APPROACH 20 MPH SUSTAINED AT THE 20 FOOT
LEVEL THROUGH MOST OF AFTERNOON. TEMPERATURES WILL
COOL...ESPECIALLY ACROSS THE NORTH...LIMITING THE FIRE DANGER..BUT
RH VALUES MAY DROP UNDER 15 PERCENT ACROSS THE SOUTH LEADING TO
LOW-END CRITICAL CONDITIONS. THE LIKELYHOOD OF WIDESPREAD
CRITICAL FIRE DANGER IS CONSIDERED TOO LOW FOR A WATCH AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  77  38  62  39 /   0   0  10  10  10
TULIA         52  81  41  66  38 /  20  10  10  10  10
PLAINVIEW     54  81  41  66  40 /  20  10  10  10  10
LEVELLAND     52  79  42  67  42 /  10   0  10  10  10
LUBBOCK       58  82  43  69  43 /  20  10  10  10  10
DENVER CITY   56  80  43  68  43 /  10   0  10  10  10
BROWNFIELD    55  81  45  68  43 /  10  10  10  10  10
CHILDRESS     62  87  51  74  45 /  40  20  20  10  10
SPUR          59  87  49  73  46 /  20  10  20  10  10
ASPERMONT     63  88  54  75  45 /  20  20  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>025-027>031-033>036-039>042.

&&

29/99/99
Hazardous weather outlook, Apr 13, 11:11 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1111 AM CDT FRI APR 13 2012

TXZ021>044-141615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1111 AM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT FOR THE MUCH OF THE ROLLING PLAINS. THE DRYLINE
HAS QUICKLY ADVANCED ACROSS THE SOUTH PLAINS THIS MORNING AND IS
ALREADY GENERATING A VISIBLE LINE OF CUMULUS FROM VERNON TO SPUR
TO TAHOKA. THERE ARE INDICATIONS WHICH SUGGEST THE DRYLINE WILL
MOVE LITTLE ACROSS THE EASTERN PANHANDLE AND POTENTIALLY BECOME
MORE NORTH TO SOUTH IN ORIENTATION INTO THE ROLLING PLAINS. THE
LATEST DATA SUGGEST THE CAPPING INVERSION IS RAPIDLY WEAKENING
EAST OF THE DRYLINE WHERE INSTABILITY IS ALREADY NEARING 3000
J/KG. DESPITE WEAK SHEAR PROFILES...RAPID STORM FORMATION IS
POSSIBLE ESPECIALLY NORTH AND NORTHEAST OF PADUCAH. IF STORMS DO
BECOME ESTABLISHED THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO
60 MPH AND HAIL UP TO THE SIZE OF PING PONG BALLS.

FIRE WEATHER
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL EXIST THIS
AFTERNOON WEST OF THE DRYLINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
BREEZY TO WINDY CONDITIONS WILL DEVELOP DURING THE DAY SATURDAY
ACROSS THE ENTIRE AREA. THIS WILL RESULT IN AREAS OF BLOWING DUST
AS WELL AS AN CRITICAL FIRE WEATHER CONDITIONS MAINLY WEST OF THE
CAPROCK ESCARPMENT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR AREAS EAST OF A CLARENDON...
MATADOR...TO POST LINE LATE THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 13, 2:01 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
201 PM CDT FRI APR 13 2012

TXZ037-038-131930-
DICKENS-KING-
201 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR DICKENS  AND KING  COUNTIES...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF GUTHRIE...MOVING NORTHEAST
AT 30 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

LAT...LON 3343 10055 3349 10061 3365 10061 3384 10038
      3358 10022
TIME...MOT...LOC 1901Z 226DEG 27KT 3350 10053

MEADOWS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:18 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more17 hr
Apr 14, 4:27 AM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 12 more17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.